Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 2, NWS Lubbock, TX

January 10, 202022 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 10, 2020, 11:21 AM CST for 22 counties in Texas. It took effect at Jan 10, 2020, 5:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 11:21 AM CST (17:21 UTC)
In effect from
Jan 10, 2020, 5:00 PM CST
Expired
Jan 11, 2020, 12:00 AM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2854 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS74 KLUB 101721
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1121 AM CST Fri Jan 10 2020

TXZ021>042-110600-
/O.NEW.KLUB.WI.Y.0002.200110T2300Z-200111T0600Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, and Lake Alan Henry
1121 AM CST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and the Panhandle of Texas.

* WHEN...From 5 PM this afternoon to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
744 
WWUS74 KLUB 110602
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1202 AM CST Sat Jan 11 2020

TXZ021>042-110715-
/O.EXP.KLUB.WI.Y.0002.000000T0000Z-200111T0600Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, and Lake Alan Henry
1202 AM CST Sat Jan 11 2020

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 5:36 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 10, 5:36 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
536 AM CST Fri Jan 10 2020

.AVIATION...
Low stratus ceilings will linger through mid-morning at KCDS,
becoming VFR through the afternoon, then back down into IFR/MVFR
as a strong cold front moves through later tonight. Expecting
mostly VFR through the day at KPVW and KLBB, though guidance does
suggest some periods of MVFR this morning at KLBB. The strong cold
front will move through all threes terminals, beginning at KCDS
soon after sunset.

&&

.PREV DISCUSSION... /issued 401 AM CST Fri Jan 10 2020/

DISCUSSION...
Big weather changes are on the way later today into tonight. This
includes a low risk of convection early on, a strong cold front
later in the day, gusty winds, increasing rain shower chances by
late afternoon and eventually much colder air (wind chills in the
single digits and teens) and a risk of a little snow (and blowing
snow) overnight. We haven't issued any hazards at this point, but
a wind advisory and perhaps even a winter weather advisory may
eventually be needed for parts of the area by late this afternoon
or this evening.

The system that will drive all this changeable weather is a
sharpening trough, with an embedded shortwave, moving through AZ and
into western NM early this morning. Ahead of this system, low-level
moisture/temperature advection was resulting in a blossoming stratus
field across roughly the southeast half of the CWA. This shallow
moisture increasing beneath steepening mid-level lapse rates will
eventually yield elevated showers and thunderstorms within the warm
conveyor belt. This activity could briefly clip our far
eastern/northeastern counties between 11-15Z, before quickly
shifting off to our east. We will then find our area dryslotted for
a good chunk of the middle portion of the day as a Pacific front
sweeps out of Far West Texas and across the Permian Basin. At least
the southern South Plains could see a period of breezy/gusty
westerly winds, but our attention will turn north to a cold front
that will be approaching. The front will edge into our northwestern
zones early this afternoon, but will accelerate southward through
the entire FA late this afternoon and early this evening as colder
air spills out of the Intermountain West. It does appear winds
could venture into advisory territory (sustained at 30-39 mph) for
a good chunk of the area for a period this evening. Since the
strongest winds won't occur until this evening, we have decided to
hold off on issuing a wind advisory at the moment.

As the front moves through, the cold core upper trough will be
passing directly overhead this evening. The frontal forcing,
coupled with steep mid-level lapse rates and sufficient post-
frontal moisture, will result in scattered showers developing. The
initial activity will form over the southwest Texas Panhandle and
northwest South Plains late this afternoon, developing/expanding
southeastward through this evening, and lingering through early
Saturday morning off the Caprock. The initial activity will be
liquid, but the vertical column will quickly cool behind the
FROPA, with rain showers changing to snow showers from northwest
to southeast through the evening. Given weak elevated instability,
we can't even rule out a little thunder, though it has not been
included explicitly in the grids. The showery nature of this
activity make it difficult to pinpoint who/where might see the
most snowfall, but it does look like some spots could see a
dusting to a half inch, with localized totals in excess of an inch
or two not out of the question where a more intense snow shower
does form. We will continue to advertise this possibility in a
Special Weather Statement (SPS). Any wintry weather will quickly
shift east of the Rolling Plains after daybreak Saturday.
Although, in general, precipitation amounts will be light, there
is concern it could result in some slick spots by Saturday
morning as any moisture on area roadways will freeze as
temperatures fall into the teens and 20s.

Not to be forgotten, the much colder air coupled with the winds will
result in wind chills in the single digits and teens. Although this
will come up shy of wind chill advisory levels (-5 to -15 degrees),
it will be a shock to the system after the recent stretch of
relatively mild weather.

Beyond today's/tonight's storm system, rather benign weather is in
the offing through at least early next week. Temperatures will
recover into the upper 40s and lower 50s Saturday afternoon, thanks
in part to sunny skies and a quick return of breezy downsloping
winds. The surface lee trough/low developing on Saturday will shift
eastward on Sunday as a progressive shortwave trough races by just
to our north. This will provide a period of breezy to windy
downslope winds and milder conditions for the second half of the
weekend. A couple of more progressive disturbance will race by to our
north early next week, occasionally increasing the wind (and fire
weather concerns).

Toward the middle of next week it still appears a chunk of much
colder air will be dislodged from the northwest part of the
continent. The brunt of this air will be directed at the Midwest,
but we should see a glancing shot around mid-week (late Wednesday
into Thursday). At a minimum, temperatures will be knocked back
below average, at least for a day or two.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Jan 10, 5:01 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
501 AM CST Fri Jan 10 2020

TXZ021>044-111115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
501 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A strong cold front will sweep through the South Plains region late
this afternoon into this evening. Northerly winds will become
sustained at 25 to 35 mph for a period behind the front this evening.
In addition, scattered snow showers will occur behind the front this
evening into early Saturday morning. Light accumulations of snow
will be possible in spots across the southern Texas Panhandle, South
Plains and Rolling Plains. Any snow will end by daybreak on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty and dry downsloping winds may create periods of elevated to
critical fire weather this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:04 PM CSTWinter Weather AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more15 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.